Aphasia seven days after second dose of an mRNA-based SARS-CoV-2 vaccine.Brain Hemorrhages. 2021 Jun 24 [Online ahead of print]BH
Though rare, neurological side effects of SARS-CoV-2 vaccinations are increasingly reported. Even if the first dosage goes uncomplicated, the second dose may be complicated by severe adverse reactions as in the following case.
A 52yo male developed sudden-onset reading difficulty and aphasia 7d after the second dose of an mRNA-based SARS-CoV-2 vaccine. He had a previous history of myocardial infarction, arterial hypertension, hyperlipidemia, and nephrolithiasis. Blood pressure was slightly elevated on admission. Blood tests revealed mildly elevated D-dimer, pre-diabetes and hyperuricemia. Cerebral magnetic resonance imaging revealed an intracerebral bleeding (ICB) in the left temporal lobe. Aphasia resolved almost completely within a few days. Blood pressure values were normal throughout hospitalisation. Whether there was a causal relation between the ICB and the vaccination remains speculative but cannot be definitively excluded.
A second dose of a SARS-CoV-2 vaccination may be followed by ICB. Though the pathophysiology of ICB remains unexplained a causal relation between ICB and the vaccination cannot be excluded. Risk factors for ICB should be carefully monitored in patients undergoing SARS-CoV-2 vaccination.